Alabama, 2004

Lightning Strike in Alabama, June 23, 2004

June 23, 2004 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 23, 2:15 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 23, 2:15 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT WED JUN 23 2004

.SYNOPSIS...THE NEXT SEVERAL DAYS WILL BE VERY ACTIVE AS SHOWERS AND
THUNDERSTORMS ARE EXPECTED.  WITH A SURFACE BOUNDARY TO OUR NORTH...
SEVERAL DISTURBANCES WILL THRIVE IN THIS DEEP MOISTURE AND
UNSTABLE ENVIRONMENT BRINGING SHOWERS AND THUNDERSTORMS WITH SOME
LOCALLY HEAVY RAINFALL TO THE AREA.   BY THE BEGINNING OF THE NEXT
WEEK...THINGS SHOULD SETTLE DOWN...BUT STILL EXPECT SOME AFTERNOON
AND EVENING CONVECTION.
&&

.SHORT TERM...MAIN FORECAST CHALLENGE FOR TONIGHT ARE POPS AND LOW
TEMPS. CURRENTLY...A LINE OF SHOWERS AND THUNDERSTORMS ARE MAKING
THERE WAY FROM WEST TO EAST ACROSS THE STATE.  THESE STORMS HAVE KEPT
AFTERNOON HIGH TEMPERATURES IN THE 70S AND LOW 80S ACROSS MOST OF
THE STATE WITH THE EXCEPTION OF SOUTHEAST SECTIONS OF THE CWA
REGISTERING AROUND 90.  FOR TONIGHT...ONCE THESE STORMS MOVE INTO
GEORGIA...THINK THERE WILL BE SOMEWHAT OF A BREAK WITH JUST LIGHT
OFF AND ON SHOWERS.  WILL MAKE A LAST MINUTE DECISION ACCORDING TO
RADAR TRENDS.  LOW TEMPERATURES WILL BE SIMILAR TO LAST NIGHT.

THURSDAY...ANOTHER MID LEVEL IMPULSE WILL THRIVE IN ABUNDANT
MOISTURE AND TRACK TOWARDS THE AREA.  DECIDED TO GO CATEGORICAL POPS
ACROSS WESTERN COUNTIES AND LIKELY EVERYWHERE ELSE FOR THURSDAY AND
THURSDAY NIGHT. TEMPERATURES WILL ONCE AGAIN BE LIMITED AS CLOUD
COVER AND RAIN WILL BE PRESENT. HIGHER TEMPS WILL LIKELY RESIDE IN
SOUTHEASTERN SECTIONS...SIMILAR TO TODAY.
&&

.LONG TERM...CONVECTION WILL CONTINUE DURING THE OVERNIGHT HOURS INTO
FRIDAY MORNING.  LOOKS TO BE A BREAK IN THE ACTION FOR FRIDAY
EVENING INTO SATURDAY...BUT COULD NOT COMPLETELY RULE OUT AFTERNOON
SHOWERS AND THUNDERSTORMS FOR THESE TWO DAYS.  THE GFS INTRODUCES
ANOTHER IMPULSE TRACKING JUST NORTH OF THE AREA ON SUNDAY...MAY BE A
FEEDBACK ISSUE SO NOT FULLY CONVINCED THAT THIS FEATURE EXISTS. THINK
THIS TIME FRAME WILL BE A DIURNAL DRIVEN PERIOD WITH HIGHS CLOSER TO
SEASONAL NORMALS.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 69 83 70 83 70 / 40 80 80 60
MONTGOMERY 71 88 72 85 71 / 40 70 70 60
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KH/99
Hazardous weather outlook, Jun 23, 12:30 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED JUN 23 2004

ALZ011>015-017>050-241830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EARLY TONIGHT OVER SOUTHEASTERN PORTIONS OF THE CWA...MAINLY SOUTH
AND EAST OF INTERSTATE 20. A BREAK IN THE CLOUDS OVER THAT AREA HAS
ALLOWED SURFACE TEMPERATURES TO INCREASE AND THEREFORE MAKE THE
ATMOSPHERE MORE UNSTABLE. ALTHOUGH THE THREAT OF WET MICROBURST FOR
TODAY IS LOW...SOME ISOLATED STORMS COULD PRODUCE WIND GUSTS AROUND
50 MPH OR GREATER.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

SHOWERS WILL CONTINUE THROUGH THE END OF THE WEEK. PERIODS OF HEAVY
RAIN WILL BE THE MAIN THREAT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 2:05 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT WED JUN 23 2004

ALZ037-043-045-047-232030-
ELMORE-LEE-MACON-TALLAPOOSA-
305 PM CDT WED JUN 23 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON...LEE...ELMORE AND
TALLAPOOSA COUNTIES UNTIL 330 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MILSTEAD...MOVING EAST AROUND 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TALLASSEE...
TALLAPOOSA CITY...MILSTEAD...TUSKEGEE...NOTASULGA AND LOACHAPOKA
THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ALSO EXPECT FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE
OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF
LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST
LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jun 23, 2:05 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT WED JUN 23 2004

ALZ037-045-047-232030-
LEE-MACON-TALLAPOOSA-
305 PM CDT WED JUN 23 2004

CORRECTED FOR ELMORE

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON...LEE AND
TALLAPOOSA COUNTIES UNTIL 330 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MILSTEAD...MOVING EAST AROUND 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TALLASSEE...
TALLAPOOSA CITY...MILSTEAD...TUSKEGEE...NOTASULGA AND LOACHAPOKA
THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ALSO EXPECT FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE
OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF
LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST
LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

The radar

The Birmingham radar (KBMX), 140 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Marengo

When
June 23, 2:15 PM CST
Where
Marengo County, Linden
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

The Linden Postmaster was struck by lightning. The postmaster suffered only slight injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410334.